[Show abstract] [Hide abstract]
ABSTRACT: The case of a 37-year-old man with chronic hepatitis C virus (HCV) infection is presented. The patient had received a 6-month course of antiviral therapy with peg interferon alpha-2a and ribavirin, with concomitant clearance of hepatitis C virus ribonucleic acid (HCV-RNA) from serum at the end of treatment. Three months after the treatment course he developed clinical and laboratory features of hypothyroidism along with high titers of thyroid peroxidase antibodies. Later on, while on treatment with levothyroxine, he developed all the clinical features of Graves disease along with increased levels of thyroid stimulating hormone (TSH)-receptor antibodies.This patient exhibited a rare sequence of immune-mediated thyroid disorders as a result of interferon alpha treatment. At the end of treatment, the patient developed Hashimoto thyroiditis, a typically Th1-response-mediated disease, followed sequentially after 6 months by Graves disease, a typically Th2-response-mediated disorder. Although both clinical entities have been described in patients receiving interferon-based regimens, to our knowledge, the changing pattern of immune-mediated thyroid disease in the same individual has not been reported in the literature.
Southern medical journal 06/2010; 103(6):585-8. DOI:10.1097/SMJ.0b013e3181ddd952 · 1.12 Impact Factor
Gastroenterology 04/2008; 134(4). DOI:10.1016/S0016-5085(08)63618-5 · 13.93 Impact Factor
Journal of Clinical Gastroenterology 09/2006; 40(7):657. DOI:10.1097/00004836-200608000-00026 · 3.19 Impact Factor